Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Blacksburg, VA

June 15, 2017Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 2017, 6:33 PM EDT for Franklin County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 6:33 PM EDT (22:33 UTC)
Expired
Jun 15, 2017, 7:10 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:45 PM EDTTSTM WND DMG1 Se Burnt Chimney, VATHUNDERSTORM WINDS DOWNED TREES ALONG HWY 122 BETWEEN HARDY AND ROCKY MOUNT, VA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS51 KRNK 152233
SVRRNK
VAC067-152330-
/O.NEW.KRNK.SV.W.0110.170615T2233Z-170615T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
633 PM EDT THU JUN 15 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Franklin County in west central Virginia...

* Until 730 PM EDT

* At 632 PM EDT, a severe thunderstorm was located over Copper Hill,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rocky Mount...
  Boones Mill...
  Ferrum...
  Callaway...
  and Burnt Chimney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3701 8012 3703 8010 3706 8012 3708 8011
      3711 8012 3716 8008 3717 8006 3717 8004
      3716 8001 3715 8000 3715 7999 3714 7999
      3714 7995 3708 7975 3688 7987
TIME...MOT...LOC 2232Z 288DEG 12KT 3708 8009 

HAIL...<.75IN
WIND...60MPH
 
$$

RS
2 follow-up statements
444 
WWUS51 KRNK 152302
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
702 PM EDT THU JUN 15 2017

VAC067-152330-
/O.CON.KRNK.SV.W.0110.000000T0000Z-170615T2330Z/
Franklin VA-
702 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL FRANKLIN COUNTY...

At 701 PM EDT, a severe thunderstorm was located near Wirtz, moving
east at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rocky Mount...
Boones Mill...
Burnt Chimney...
and Wirtz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3705 7999 3714 7995 3708 7975 3688 7987
TIME...MOT...LOC 2301Z 288DEG 12KT 3705 7997 

HAIL...<.75IN
WIND...60MPH
 
$$

RS
773 
WWUS51 KRNK 152310
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
710 PM EDT THU JUN 15 2017

VAC067-152320-
/O.CAN.KRNK.SV.W.0110.000000T0000Z-170615T2330Z/
Franklin VA-
710 PM EDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL FRANKLIN COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3705 7999 3714 7995 3708 7975 3688 7987
TIME...MOT...LOC 2307Z 288DEG 12KT 3704 7993 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:00 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 15, 3:00 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Thu Jun 15 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the west this weekend with added showers
and storms likely into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 245 PM EDT Thursday...

Coverage of convection has been lower than earlier anticipated,
possibly due to residual effects of bubble high behind outflow
from overnight convection upstream. However, latest satellite
trends and instability from mesoanalysis indicate conditions
remain favorable for convection to bloom into this evening aided
by approaching upper trof. In anticipation of this will
maintain healthy POPs for the next several hours then trend
things downward after 00Z. While synoptic environment lacks
shear, considerable instability will keep the threat of severe
storms in play as healthy updrafts may produce hail even with
deep warmth and DCAPE values will boost outflow. Any clusters
that develop will also bear close scrutiny as cold pool
interactions may boost storm development. Heavy downpours are
also a good bet and may give rise to local hydro problems.

Things quiet down overnight with more patchy dense fog developing
toward morning. Once the fog burns off, another bout of diurnal
convection is expected tomorrow with the upper trof axis slowly
drifts into the region.

Expect a continuation of warm and muggy conditions with
temperatures remaining right around will remain right around
seasonal norms.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...

The Subtropical ridge will hold along the East Coast with the main
zonal mid to upper level westerlies remaining across the northern
U.S. Friday night into Sunday night. The timing of the mid-level
weakness or trough in the broader subtropical ridge could be the key
to the weather across the southeastern CONUS.

The combination of solar heating, unstable air, upper shortwaves,
orographic lift and surface boundaries will result in the daily
chances for showers and thunderstorms mainly during the afternoon
and evening hours. SPC Day two convective outlook highlights a
marginal potential for severe thunderstorms on Friday afternoon into
Friday evening. Moderately large CAPE may be conducive to "pulse"
thunderstorms capable of producing at least localized strong
downbursts. With a relative light mean flow, there is also the
potential for flooding issues especially with high rainfall rates,
slow moving or training thunderstorms.

A upper level trough will slide eastward and reach the Great Lake
region on Sunday. Surface cold front will move from the Midwest into
the Ohio Valley by Sunday night. Not expecting a complete washout
for outdoor activity this Father's day weekend, but keep an eye to
the sky each afternoon and make sure action is taken if storms
approach.  With 850 mb temperatures remaining from plus 16 to plus
18C, expect high temperatures Saturday and Sunday to range from the
mid 70s in the mountains to the upper 80s in the Piedmont. Overnight
low temperatures will remain mild with readings from the upper 50s
in the mountains to around 70 degrees in the Piedmont.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 245 PM EDT Thursday...

An upper low will move northeast from the Great lakes into Eastern
Canada on Monday and push a deep trof into the eastern US. There is
enough momentum to propel a strong cold front through the region on
Monday with a good chance for showers and thunderstorms. Moderate
instability and better low level wind field support the potential for
severe weather. The front will stall and linger close enough to keep
a chance for some scattered showers thunderstorms especially east of
the Blue Ridge for Tuesday and Wednesday. A secondary cold front may
create a few showers for Thursday. Cloud cover and convection will
hold temperatures down for Monday. Then, behind the cold front
cooler conditions expected Tuesday followed by moderating
temperatures into the end of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 245 PM EDT Thursday...

Expect aviation conditions this period will be quite similar to
previous days. Convection will have a strong diurnal trend and
should dissipate early tonight. Coverage of showers/storms has
been sparse thus far, but believe there is ample instability to
help convection bloom over the next few hours. Will use VCTS and
amend based on radar trends as things progress.

Overnight, expect lingering showers to dissipate and clouds to
scatter out. This will allow for fog/stratus development toward
daybreak. The fog will be most problematic at airfields that
experience direct rainfall so will fine tune obvis with later
TAF packages. For now, will indicate fog/stratus at the
climatologically favored locations of KLWB and KBCB, and also at
KLYH and KDAN where vsbys were quite low this morning.

Outside of thunderstroms winds will generally be light through
the period.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS/JH
NEAR TERM...MBS
SHORT TERM...KK
LONG TERM...KK
AVIATION...MBS/JH
Hazardous weather outlook, Jun 15, 3:06 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
306 PM EDT Thu Jun 15 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-160900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
306 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms could occur this afternoon
and evening with damaging winds and hail the main threats. In
addition, slow moving heavy rain producing storms could produce
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of strong to isolated severe thunderstorms will
occur from Friday into early next week with the more widespread
coverage likely on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 5:31 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 WNW PILOT             37.06N 80.45W
06/15/2017  E0.25 INCH       MONTGOMERY         VA   PUBLIC

&&

WHP
Local storm report, Jun 15, 5:38 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     5 W CHRISTIANSBURG      37.13N 80.50W
06/15/2017                   MONTGOMERY         VA   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED A TREE ALONG FIRETOWER ROAD
            TEMPORARILY CLOSING IT TO THROUGH TRAFFIC.

&&

JMORROW
Local storm report, Jun 15, 5:40 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     SE CHRISTIANSBURG       37.14N 80.40W
06/15/2017                   MONTGOMERY         VA   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED SEVERAL TREES ALONG ELLETT ROAD
            NEAR THE CITY OF CHRISTIANSBURG TEMPORARILY CLOSING IT.

&&

JMORROW
Local storm report, Jun 15, 6:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       1 W HOLLINS             37.34N 79.97W
06/15/2017  M3.52 INCH       ROANOKE            VA   TRAINED SPOTTER

&&

WHP
Local storm report, Jun 15, 6:28 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     3 NNW ROANOKE           37.33N 79.98W
06/15/2017  M62 MPH          CITY OF ROANOKE    VA   ASOS

            54KT REPORTED AT KROA.

&&

JRUCKMAN
Local storm report, Jun 15, 6:30 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     4 SW MC DONALDS MILL    37.26N 80.33W
06/15/2017                   MONTGOMERY         VA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS SEVERAL SMALL LIMBS AND OTHER
            DEBRIS DOWN ALONG CATAWBA ROAD

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:18 PM EDTSpecial Weather StatementRNKPulaski57 min
Jun 15, 1:40 PM EDTSpecial Weather StatementRNKHenry, Patrick65 min
Jun 15, 4:05 PM EDTSpecial Weather StatementRNKBath25 min
Jun 15, 4:09 PM EDTSpecial Weather StatementRNKGrayson, City of Galax36 min
Jun 15, 4:29 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
Jun 15, 4:52 PM EDTFlash Flood WarningRNKGrayson4 hr
Jun 15, 5:05 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford32 min
Jun 15, 5:08 PM EDTSpecial Weather StatementRNKCity of Roanoke67 min
Jun 15, 5:21 PM EDTSevere Thunderstorm WarningRNKMontgomery54 min
Jun 15, 5:24 PM EDTSpecial Weather StatementRNKRockbridge36 min
Jun 15, 5:27 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke3 hr
Jun 15, 5:28 PM EDTSevere Thunderstorm WarningRNKCraig, Roanoke47 min
Jun 15, 5:48 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem72 min
Jun 15, 5:53 PM EDTFlash Flood WarningRNKBotetourt, Roanoke, City of Roanoke, City of Salem6 hr
Jun 15, 6:28 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin43 min
Jun 15, 7:00 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jun 15, 7:09 PM EDTSpecial Weather StatementRNKBedford66 min
Jun 15, 7:25 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington65 min
Jun 15, 7:27 PM EDTSpecial Weather StatementRNKGiles33 min
Jun 15, 7:47 PM EDTSpecial Weather StatementRNKBuckingham43 min
Jun 15, 7:58 PM EDTSpecial Weather StatementRNKHenry47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.